Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 293, NWS Paducah, KY

August 23, 2004Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 23, 2004, 3:27 PM CDT for Wayne County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 3:27 PM CDT (20:27 UTC)
Expired
Aug 23, 2004, 4:30 PM CDT
In force
63 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 232027
SVRPAH
MOC223-232130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN MISSOURI

* UNTIL 430 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILLIAMSVILLE...OR ABOUT 13 MILES
  SOUTHWEST OF GREENVILLE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE   
  WILLIAMSVILLE...CLUBB...GREENVILLE...MILL SPRING AND PIEDMONT

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3726 9072 3729 9026 3701 9022 3698 9024
      3697 9028 3693 9037 3693 9061 3695 9070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT MON AUG 23 2004

.DISCUSSION...

NO MAJOR CHANGES TO FORECAST...WILL ATTEMPT TO TRIM POPS ANYWHERE
POSSIBLE.

LATEST SURFACE ANALYSIS DEPICTED A HIGH SINKING SE OVER THE EASTERN
SEABOARD NEAR SE VA. LOW PRESSURE ANALYZED JUST NORTH OF MAINE AND NE
MONTANA...WITH A QUASI STATIONARY FRONTAL BOUNDARY ARCING SOUTHWARD
INTO NORTHERN ILLINOIS AND INDIANA...FROM THE TWO LOWS. KPAH 88D
SHOWING NUMEROUS STORMS IN PROGRESS OVER SOUTHWEST TWO THIRDS OF THE
FA. SOME PUBLIC REPORTS OF SMALL HAIL WITH VILS EXCEEDING 50 KG/M2.
SOME PEAS SIZE HAIL REPORTED SEVERAL LOCATIONS IN PADUCAH PROPER
WITH INCH OF RAIN PER HOUR COMMON. VIS SAT PICS SHOW EXTENSIVE CLOUD
COVER OVER THE AREA.

WILL LOOK AT TWEAKING BACK CLOUD COVER TNGT ESPECIALLY...CONSIDERING
MOST OF THE CLOUDS APPEAR TO BE DIURNALLY INDUCED OR REMNANTS FROM
TRSAS. SOUTHWEST FLOW ALOFT SEEMS PERSISTENT WITH PLENTY OF
PERTURBATIONS IN THE FLOW TO SET OFF TSRA OVER THE REST OF THE WEEK.
I AM GOING TO ATTEMPT TO TIME SOME OF THE IMPULSES THEREFORE
REMOVING SOME POPS. I KNOW ITS RISKY TO PLAY IT THAT CLOSE BUT AT
LEAST IN THE NEAR TERM I WILL TRY TO CLEAN IT UP A BIT. WILL REDUCE
POPS TNGT BUT WILL HAVE TO LEAVE SOME EVENING WORDING IN FOR ONGOING
STORMS. ALSO TUE NIGHT SEEMS TO HAVE A LULL EXCEPT FOR THE NE
SECTION. THEN CHC,S INCREASE AGAIN WED WITH A SHORT WAVE PROGGED TO
MOVE THROUGH THE AREA.

FOR THE WEEKEND WILL KEEP CHCS SAT INTO SUN AND THEN DRY THINGS OUT
AND COOL THEM OFF SUN NGT THROUGH DAY 8.

VERY LITTLE CHANGE TO TEMPS...MOS/MAV/META SEEM IN RSNBL AGREEMENT
WITH PREVIOUS RUNS AND SEE NO REASON TO STRAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

KH
Hazardous weather outlook, Aug 23, 4:27 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT MON AUG 23 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
427 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS BOTH TODAY AND TONIGHT. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:38 PM CDTFlash Flood WarningPAHScott3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.